Alert archive / Missouri / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 319, NWS Kansas City, MO
NWS Kansas City, MO issued this severe thunderstorm warning at Oct 21, 2001, 4:39 PM CDT for Sullivan County, Missouri. It was in force for 51 min. 2 reports came from inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.
The facts
- Issued
- Oct 21, 2001, 4:39 PM CDT (21:39 UTC)
- Expired
- Oct 21, 2001, 5:30 PM CDT
- In force
- 51 min
- Issued by
- NWS Kansas City, MO
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Sullivan County, MO
The radar
The Des Moines radar (KDMX), 173 km from the middle of the area, began a volume at 21:40 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Oct 21, 4:45 PM CDT | Hail 0.88 | Osgood, MO | |
| Oct 21, 5:05 PM CDT | Hail 0.75 | Milan, MO |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Topeka, KS (KTOP), launched 12:00Z, 9.7 hours before the alert went out and 253 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 534 J/kg
- Mixed-layer CIN
- -186 J/kg
- Mixed-layer LCL
- 688 m above ground
- 0-6 km bulk shear
- 42 kt
- 0-1 km storm-relative helicity
- 274 m²/s²
- 0-3 km storm-relative helicity
- 262 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.3
The text
As transmitted, in the capitals the NWS used until 2016.
900 WUUS53 KEAX 212140 SVRMCI MOC211-212230- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 439 PM CDT SUN OCT 21 2001 THE NATIONAL WEATHER SERVICE IN PLEASANT HILL HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SULLIVAN COUNTY IN NORTH CENTRAL MISSOURI * UNTIL 530 PM CDT * AT 439 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER OSGOOD...OR ABOUT 12 MILES NORTHEAST OF TRENTON...MOVING EAST AT 25 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... REGER AT 455 PM CDT MILAN AT 505 PM CDT BOYNTON AT 510 PM CDT GREEN CITY AT 525 PM CDT GREEN CASTLE AT 530 PM CDT THIS SEVERE THUNDERSTORM WILL LIKELY PRODUCE DIME SIZE HAIL. FOR YOUR SAFETY...MOVE INDOORS AND STAY AWAY FROM WINDOWS. REMEMBER... LIGHTNING IS A THREAT FROM ALL THUNDERSTORMS. REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN PLEASANT HILL. LAT...LON 4037 9335 4004 9336 4005 9287 4036 9289
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 21, 4:05 PM CDT, 34 minutes earlier.
Area forecast discussion, Oct 21, 4:05 PM CDT, 34 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 405 PM CDT SUN OCT 21 2001 FORECAST CONCERNS ARE CHANCES AND TIMING OF SHOWERS AND THUNDERSTORMS. ELEVATED THUNDERSTORMS HAVE DEVEOLOPED NORTH OF THE SURFACE FRONT. PROFILERS INDICATE WARM AIR ADVECTION ABOVE THE 850MB LAYER INITIATING THIS CONVECTION. STEEP LAPSE RATES AND COLD FREEZING LEVELS ARE FAVORABLE FOR A FEW HAIL PRODUCING STORMS. THE LOW LEVEL WIND FIELDS ARE FORECAST TO STRENGTHEN TONIGHT...SO COVERAGE OF STORMS SHOULD INCREASE OVERNIGHT WITH BETTER COVERAGE IN NRN AND NERN MO. LOW LEVEL MOISTURE REMAINS IN THE AREA THROUGH AT LEAST MONDAY NIGHT...SO CHANCE POPS SOUTH OF I-70 AND LIKEY POPS TO THE NORTH SEEM REASONABLE. THERE SHOULD BE A BREAK IN THE PRECIP ON TUESDAY AFTER THE PASSAGE OF A DECENT SHORTWAVE. THE ARRIVAL OF A STRONG FRONT ON WEDNESDAY SHOULD WRING OUT RAIN...BEFORE TEMPERATURES FALL SHARPLY FOR THE LAST HALF OF THE WEEK. .EAX... .KS...NONE .MO...NONE KOCH
In the hours before
Special weather statement, Oct 21, 1:00 PM CDT, 3 hours 39 minutes before
KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040- 043>046-053-054-221200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 100 PM CDT SAT OCT 21 2001 FORECAST: THUNDERSTORMS ARE A POSSIBILITY OVER EASTERN KANSAS AND NORTHERN MISSOURI THIS AFTERNOON AND TONIGHT. A FEW STORMS COULD BECOME STRONG ENOUGH TO PRODUCE LARGE HAIL...BUT SEVERE STORMS WILL BE FEW AND FAR BETWEEN. DISCUSSION: A STATIONARY FRONT HAS SETTLED ALONG INTERSTATE 70 THIS AFTERNOON. MOIST UNSTABLE AIR TO THE SOUTH OF THIS FRONT MAY GENERATE A FEW THUNDERSTORMS LATE THIS AFTERNOON...MAINLY SOUTH OF A KANSAS CITY TO MOBERLY LINE. ADDITIONAL STORMS ARE POSSIBLE OVER NORTHEAST KANSAS AND NORTHERN MISSOURI TONIGHT. ISOLATED LARGE HAIL WILL BE THE PRIMARY THREAT FROM THESE STORMS. OUTLOOK: LOW LEVEL MOISTURE IS EXPECTED TO REMAIN IN THE REGION THROUGH WEDNESDAY. BOUTS SCATTERED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE FOR THROUGH WEDNESDAY...UNTIL A COLD FRONT BRINGS COLDER...MORE STABLE CONDITIONS FOR THE END OF THE WEEK. FOR ADDITIONAL WEATHER INFORMATION...CHECK OUR WEB SITE AT HTTP://WWW.CRH.NOAA.GOV/EAX KOCH
Local storm report, Oct 21, 4:21 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
421 PM CDT SUN OCT 21 2001
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0355 PM 4 W (P35)SPICKARD MO .75 INCH HAIL
10/21/01 GRUNDY REPORTED BY HAM RADIO
OPERATOR.The office that day
Everything else NWS Kansas City, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 21, 4:07 PM CDT | Severe Thunderstorm Warning | EAX | Grundy | 38 min |
| Oct 21, 5:27 PM CDT | Severe Thunderstorm Warning | EAX | Adair | 48 min |
Nearby
Severe Thunderstorm Warnings in Missouri, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.